Skip to main content

Spread rate for a nonlinear stochastic invasion

Abstract.

Despite the recognized importance of stochastic factors, models for ecological invasions are almost exclusively formulated using deterministic equations [29]. Stochastic factors relevant to invasions can be either extrinsic (quantities such as temperature or habitat quality which vary randomly in time and space and are external to the population itself) or intrinsic (arising from a finite population of individuals each reproducing, dying, and interacting with other individuals in a probabilistic manner). It has been long conjectured [27] that intrinsic stochastic factors associated with interacting individuals can slow the spread of a population or disease, even in a uniform environment. While this conjecture has been borne out by numerical simulations, we are not aware of a thorough analytical investigation.

In this paper we analyze the effect of intrinsic stochastic factors when individuals interact locally over small neighborhoods. We formulate a set of equations describing the dynamics of spatial moments of the population. Although the full equations cannot be expressed in closed form, a mixture of a moment closure and comparison methods can be used to derive upper and lower bounds for the expected density of individuals. Analysis of the upper solution gives a bound on the rate of spread of the stochastic invasion process which lies strictly below the rate of spread for the deterministic model. The slow spread is most evident when invaders occur in widely spaced high density foci. In this case spatial correlations between individuals mean that density dependent effects are significant even when expected population densities are low. Finally, we propose a heuristic formula for estimating the true rate of spread for the full nonlinear stochastic process based on a scaling argument for moments.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Received: 19 October 1998 / Revised version: 1 September 1999 / Published online: 4 October 2000

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lewis, M. Spread rate for a nonlinear stochastic invasion. J Math Biol 41, 430–454 (2000). https://doi.org/10.1007/s002850000022

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002850000022

Keywords

  • Habitat Quality
  • Spread Rate
  • Invasion Process
  • Finite Population
  • Deterministic Equation